Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

193 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Is Risperdal safe and effective for treatment of Alzheimer's disease?

Answered by
Dr.
Dr. Benard Shehu

Cardiologist

Practicing since :2004

Answered : 2254 Questions

default
Posted on Mon, 4 Aug 2014 in Mental Health
Question: My mother has early to moderate Alzheimer's. Doc prescribed rispardal to help with her sleep which has not improved I read is not FDA approved n terrible for elderly n dementia patients is it true??? She also has abfib and is taking a sum of about 7-8 pills a day .. Could I stop her rispardal? Coughing at night only.
doctor
Answered by Dr. Benard Shehu 1 hour later
Brief Answer:
Discuss with her doctor to stop risperidal...

Detailed Answer:
Hi there,

I have gone through the medical history of your mother and understood your concerns.

Risperdal should be used in caution as it might cause severe side effects (including cardio-vascular events or stroke). It can be used in severe cases of various psychological problems, but as the last line of treatment.

If I was her caring doctor would advise other drugs to improve her sleeping and to start using low dose of single medications (not multiple therapy).

Antidepressants might be: citalopram, fluoxetine, etc.; while anxiolytics include lorazepam or oxazepam. You can discuss with her doctor about this treatment strategy.

With regards to her coughing at night, it might be a sign of heartburn/GERD, most probably due to drugs she is taking. I advise to:
- let her eat often and small portions
- raise her head from shoulders to prevent coughing
- avoid giving her spicy, chilly, oily or other foods that can trigger heartburn
- let her have light meals at dinner.
- if the coughing will persist, can take an anti-hystaminic drug and antacid.

Wish fast recovery to your mother! Let me know if I can assist you further!
Dr.Benard
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
default
Follow up: Dr. Benard Shehu 14 hours later
How can I tapered her down from Risperdal before we go to the doc? It is only 1mg

Her feet are always swollen. We recently traveled bu it has been a couple of weeks already.. Could it be a side effect of ex forge or other other drug ??
doctor
Answered by Dr. Benard Shehu 23 hours later
Brief Answer:
It's dangerous to tamper Rispardal on your own...

Detailed Answer:
Hi there,

I do not recommend to start tampering her down from Risperdal as it is done under strict medical supervision to avoid severe side effects.

With regards to having swollen feet all the time, yes, you are right. It is one of side effects of Amlodipine (one of the medications inside Exforge she is taking). You can discuss with her cardiologist about this side effect in order to change drug.

All the best!
Dr.Benard
Above answer was peer-reviewed by : Dr. Vinay Bhardwaj
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,   ,   ,   ,   ,   ,  

Recent questions on  Citalopram

doctor1 MD

Years ago, I was on a medication called Lexapro or the sister version Celexa. It had two bad side effects for me. One was I could not get a decent erection. (I do want to be a man). The other was hair loss in my perineum area. I had a forest there. I felt really less a man.

doctor1 MD

I have just last week had my doseage of Citalopram increased from 20 to 30 MG. Today I have started with a severe pain in the left side of my head behind my ear as well as a cold, tingling sensation that speads over my head as well as my head being numb to the touch. i also feel quite nauseous.
What coud this be?????

doctor1 MD

Hi my names Beth im a 21 year old female and ive been to see my doctor a number of times because ive been suffering for a range of different symptoms. When i speak to my doctor i feel like shes not bothered or doesnt think much is wrong with me. Maybe if i describe whats going on here i may get some help. For quite a few months now ive not been feeling well at all. I suffer from head aches quite alot and eye straining. Also i have cramps in my ribs at times and when i go to toilet my stools are very dark and sometimes black. I have noticed that my stomach will rumble but will not be a normal kind of rumble it will do it for over 30 seconds this happens some days but not all. Alot of the time i get chest pains and sometimes it goes away other times it lasts a bit longer. Also my periods were very irregular. My doctor did a blood test, a blood pressure test, a urine test and my temperature all seemed to be normal! She told me it was anxiety and put me on citalopram tablets only on 10mg a day. I gave this a try for about 2/3 months and none of these things went away so she put me on 20mg... and ive been on these for about 2 months and im still no better. My doctor has now asked for another blood test this time ive had to go without eating from 10pm until the next day as she is now testing my colesteral levels. The doctor thought i may have anxiety as i do not as of yet have a job and i stay home alot and do not do out or exercise alot. Im very worried because the citalopram doesnt seem to be working? Could these symptoms be because of my life style? Sometimes i feel like im going to have a heart attack because when i exercise i get a fast heart beat and its hard i can feel the beating in my neck and head. Also im concerned about my stools and my stomach playing up. I have no idea whats wrong and im scared. Can anybody help?

doctor1 MD

Hi i am currently 116kg (i should be 71kg) i have been on cipramil (3 tablets a day 3 x 20mg) for major depression for close to 15 years, i really want to lose weight, i went to see my doctor who prescribed duromine (30mg) a day, i have been on it for 2 days, the only real side effect i have is supressed appetite and more energy. i am a bit of a worrier, and am concerned that the medication mixing together won't be good, my doctor said should be okay, just looking for a second opinon.

doctor1 MD

Hi there. I have recently stopped using Citalopram . I was on it for 9 months and tapered off slowly over a period of 5 months. I am getting the usual withdrawal symptoms ....dizzy, brain zaps, low mood and low motivation. The most troubling is...

doctor1 MD

Hi there. I have been on an SSRI( Citalopram ) for 9 months. My highest dose was 20mg per day. I have tapered off slowly over a period of 5 months. I quit entirely one week ago and my withdrawal side effects include some anxiety , tiredness(lack...

doctor1 MD

I have been taking Clonanzepam for 6 months and would like to know how to withdraw from this drug. The other drugs I take are Omeprazole once a day, Simvastatin once per day, Citalopram once per day, Levothyroxine once per day. I am a female 76...